Hail, Hampton (C)
- When
- May 31, 3:59 PM EST
- Where
- Hampton (C) County, 4.62 mi WNW of Hampton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.040, -76.430
Quarter size hail was reported.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms well in advance of a cold front produced damaging winds and large hail across portions of southeast Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 31, 2:48 PM EST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Wakefield VA 348 PM EDT Wed May 31 2017 .SYNOPSIS... A cold front moves across the area late tonight. High pressure builds over the region Thursday then slides offshore Friday. A frontal boundary stalls over the Mid Atlantic region this weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Latest MSAS shows a series of trofs across the Mid Atlantic region. Sct convection developing along these features, one crossing the mts with the other across NC. The northern most area progged to move east across nrn VA late this aftrn and early evening, reaching the northern neck and lwr MD eastern shore by 00Z. Second area of convection will be early this evening across sern VA / ne NC associated with merging sea and river breeze boundaries as well as the activity moving ENE from central NC. Will carry chc pops, highest over the above mentioned areas. SPC has expanded their marginal risk today but expect the strongest storms will be across the northern most zones with that band of convection. Large hail and damaging winds are the threats. Models a bit slower in moving a cold front across the area late tonight which will eventually push any convective activity off the coast. Most activity should end by 06Z, but kept low chcs along the coast through about 09Z due to the slower fropa. Post-frontal W-NW flow and surface high building in from the west combine to dry column out across the west. Lows upr 50s NW to the mid 60s SE. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... High pressure provides a dry and comfy day Thursday under mostly sunny and less humid conditions. Highs lwr-mid 80s inland, with mid 70s-lwr 80s for the eastern shore. Dry conditions continue Thursday night and Friday. Lows mid 50s NW to mid 60s SE. Partly to mostly sunny Friday. Highs in the mid 80s inland, and in the upper 70s to around 80 along the coast. Models differ Friday night and Saturday as to just how fast and how south a cold front gets across the region. This frontal position will be the key to where and how much convection develops. GFS much quicker and farther south with sct convection Friday night across the north with little activity until late Sat across NC. This quicker scenario due to the high to the north being strong enough to push the front south. Meanwhile, the NAM slower and farther north with a mainly dry Friday night and sct convection developing Sat with the fropa. Thus, adjusted grids a bit here and added slght chc pops across the north late Friday night while adjusting the highest pops (30-40%) farther south and west Saturday afternoon. Lows Friday night 60-65. Highs Saturday 80-85 west of the Ches bay, mid-upr 70s eastern shore. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Upper level trough exits late Saturday, with low amplitude upper level upper ridge building east from the Ohio Valley into Sunday morning. Overall, models in good agreement with synoptic details, with typical timing issues early next week. Potent shortwave will drop across the Northern Plains toward the Ohio Valley Late Sunday into Monday, and will carve out another upper trough over the Eastern CONUS Tue-Thu of next week, complete with the development of another deep, slow moving upper level low over the Great Lakes/ SE Canada. Have accounted for this solution with a blend of the GFS/ECMWF and their member ensembles for the extended period. Similar to this past week, expect a series of weak cool fronts to drop from the interior northeast toward the mid-Atlantic Region, with numerous chances for showers and storms each day, highest rain chances early in the period. For temperatures, look for near normal highs Sun/Mon to cool back to near or just below climo normal by the end of the period Tue-Thu. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... A weak sfc trough in place across the area as of 18Z, earlier low cigs/vsbys have improved, but now beginning to see some shower/tstm development, one area in the vicinity of the southeast VA coast associated with the sea/bay breeze and another somewhat more organized area across central NC. While conditions will avg VFR with SCT-BKN cumulus of 3-5 k ft through the 00z/TAF period, can't rule out some brief restrictions with the showers/tstms. Coverage looks too widely scattered for anything more than "VCTS" in the TAFS, and have this included for ORF/PHF/ECG from 20-00Z, and for SBY a bit later in the evening for the potential from a line of showers/tstms currently over WV to move through. RIC appears to have the lowest chance for any convection and kept all mention out of their TAF. Overall expect less in the way of fog/low clouds late tonight/early Thu morning compared to the past few mornings, but still could see some patchy fog/low clouds for a few hrs between 06-12Z before the drier air and a wind shift to the N/NW arrives. Otherwise, high pressure builds over the area Thursday and gradually pushes offshore Friday with mainly VFR conditions to prevail. A slow moving cold front approaches from the northwest Saturday and Sunday bringing a chc of mainly aftn/evening showers/tstms. && .MARINE... Latest surface analysis depicts weak area of low pressure over the region just south of Long Island, with sfc high pressure remaining in place over the western Atlantic. A subtle boundary remains in place across far SE waters, with light onshore flow north of the boundary, with SSW flow at or below 10 knots. To the west, a second and slightly stronger cold front continues to slide across the interior Northeast/Central Appalachians toward the region. Seas average 2-3 feet and waves 1-2 feet. Previously referenced cold front drops over the waters early Thu morning, with cool, dry surface high pressure building in behind it over the Ohio Valley. Confidence is increasing that conditions will remain sub-SCA behind the front due to a lack of cold advection and weak gradient winds. Experimental Wind Probs show a non-zero probability of a few northwest gusts to near 20 knots immediately behind the front when the boundary layer winds are the strongest. However, this would likely be convectively driven and better handled with statements and Special Marine Warnings on an as-needed basis. Waves 1-2 feet and seas 2-3 feet (up to 4 feet out 20 nm) late tonight. Cold front looks to stall across Eastern North Carolina Thursday as high pressure builds in from the northwest. Northwest winds become light and primarily sea-breeze driven Thursday afternoon. High pressure slides south of the region Friday as low pressure remains over New England. Another cold front drops into the region Saturday morning, and will meander across the region into early next week. Gradient tightens ahead of low pressure crossing north of the region late Sunday into Monday, with SW winds building to ~15 kt during this period. && .CLIMATE... May 2017 will rank in the top 10 wettest on record for Richmond and Norfolk (will need additional rain today for Salisbury/Elizabeth City to make the top 10). If no additional rainfall occurs today/May 31st: May 2017 Monthly Rain Totals: * RIC: 7.57" (8th wettest) (#1 wettest is 9.79" in 2016) * ORF: 7.69" (7th wettest) (#1 wettest is 10.12" in 1979) * SBY: 5.07" (not top 10) (#1 wettest is 10.38" in 1948) * ECG: 6.05" (not top 10) (#1 wettest is 11.75" in 1966) && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MPR NEAR TERM...MPR SHORT TERM...MPR LONG TERM...MAM AVIATION...LKB MARINE...MAM CLIMATE...AKQ
Hazardous Weather Outlook National Weather Service Wakefield VA 252 PM EDT Wed May 31 2017 ANZ635-MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069- 075>090-092-093-095>100-509>525-011900- Rappahannock River from Urbanna to Windmill Point-Dorchester- Wicomico-Somerset-Inland Worcester-Maryland Beaches-Northampton- Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan- Perquimans-Eastern Currituck-Fluvanna-Prince Edward-Cumberland- Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan- Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie- Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews- Greensville-Sussex-Surry-James City-Southampton-Isle of Wight- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 252 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms will be scattered across the area late this afternoon and evening. Isolated severe storms are possible with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
433 PM EDT WED MAY 31 2017
VAZ089-093-523>525-312115-
Hampton/Poquoson-Isle of Wight-Surry-Newport News-York-
433 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ISLE OF WIGHT...
SOUTHEASTERN YORK AND EAST CENTRAL SURRY COUNTIES...THE CITY OF
POQUOSON...THE CITY OF HAMPTON AND THE CITY OF NEWPORT NEWS...
At 433 PM EDT, a strong thunderstorm was located near Fort Eustis, or
near Newport News, moving east at 20 mph.
Wind gusts up to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Newport News, Hampton, Hampton University, Langley AFB, Christopher
Newport University, Patrick Henry Field, Northampton, Buckroe Beach,
Grand View, Denbigh, Tabb, Fort Monroe, Beaconsdale, Fort Eustis,
Rushmere, Chippokes State Park, Oriana, Hilton Village, Poolesville
and Oyster Point.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3700 7626 3698 7624 3702 7674 3715 7673
3717 7641 3716 7642 3716 7643 3714 7643
3715 7642 3714 7641 3715 7641 3718 7640
3718 7630 3715 7626 3711 7623 3706 7624
TIME...MOT...LOC 2033Z 274DEG 18KT 3708 7659
JMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
459 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 ESE NEWPORT NEWS 37.06N 76.47W
05/31/2017 E0.88 INCH CITY OF NEWPORT NE VA TRAINED SPOTTER
&&
ABUTNERThe Norfolk radar (KAKQ), 52 km away, was scanning. The volume nearest the first event began at 20:57 UTC.
4 thunderstorm wind, 2 hail. Local standard time, as filed.
Quarter size hail was reported.
Tree was downed onto a vehicle.
Quarter size hail was reported.
Wind gust of 52 knots (60 mph) was measured at Langley Air Force Base (LFI).
Tree was downed.
Numerous branches and large limbs were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703332, 703334, 703333, 703341, 703335, 703336.